Thunderstorm Wind, Cocke
- When
- July 23, 2:00 PM EST
- Where
- Cocke County, Del Rio
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.920, -83.030
A few trees were reported down near Del Rio.
Convection formed near peak heating just ahead of a weak pre-frontal trough of low pressure near the Smoky Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Convection formed near peak heating just ahead of a weak pre-frontal trough of low pressure near the Smoky Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 23, 1:53 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 253 PM EDT WED JUL 23 2008 .SHORT TERM...(TONIGHT AND THURSDAY)...RATHER DIFFUSE COLD FRONT NOW OVER AREA WITH DRIER AIR BACK NORTH OVER CENTRAL KY. THIN LINE OF CONVECTION MOVING SOUTHEAST AND WILL AFFECT THE EXTREME SOUTHEASTERN AND EASTERN BORDER AREAS INTO THE EARLY EVENING. HAVE INCREASED POPS IN THE MOUNTAINS TO ACCOUNT FOR THIS, OTHERWISE LEFT POPS LARGELY ALONE IN THE VALLEY LOCATIONS AND ALONG THE KY AND VA BORDERS. CONVECTION IS PURELY ASSOCIATED WITH THE FRONT SO AS IT MOVES OUT, SO WILL THE STORMS. MOST OF THE STORMS ARE BORDERLINE STRONG AT BEST, BUT SOME WILL HAVE STRONG GUSTY WINDS AND VERY HEAVY RAIN, THOUGH BRIEF. CAN SEE SOME MINOR LOCAL FLOODING OCCURRING, BUT ESSENTIALLY OF THE URBAN/SMALL STREAM/TYPICAL LOW SPOT VARIETY. CLOUDS THIN OVERNIGHT AND ALLOW FOR SOME RADIATIONAL COOLING, HELPED ALONG BY WEAK COLD ADVECTION BEHIND THE BOUNDARY, BUT WITH DRI-ISH AIR, DONT BELIEVE IN WIDESPREAD FOG. DID ADD SOME LIGHT FOG TO CHA AND TRI, BUT NOT TYS. EXPECT WINDS TO STAY UP A HAIR, AT LEAST OCCASIONALLY. WENT WITH A MODIFIED BLEND ON THE MIN/MAX TEMPS AS THERE SOME (TO ME) INEXPLICABLY LARGE DIFFERENCES IN SOME OF THE MODEL OUTPUTS. ALL IN ALL, A LITTLE COOLER AND A LITTLE LESS HUMID THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MEDIUM RANGE MODELS AND ENSEMBLES GENERALLY INDICATE THAT PATTERN OF UPPER RIDGE OVER THE SOUTHERN ROCKY MOUNTAIN REGION/TROUGH ALONG THE EAST COAST WILL PERSIST THROUGH MOST OF THE LONG TERM PERIOD. THIS WILL RESULT IN WEAK NORTHWESTERLY FLOW ALOFT OVER THE SOUTHERN APPALACHIAN REGION WITH WEAK UPPER LEVEL DISTURBANCES MOVING AROUND THE PERIPHERY OF THE UPPER RIDGE. TRYING TO TIME THESE INDIVIDUAL DISTURBANCES IS FUTILE AT THIS TIME SINCE MODELS GENERALLY DISAGREE WITH THE DETAILS. THUS CONTINUED LOW CHANCE POPS THROUGH THE MAJORITY OF THE PERIOD. FOR TEMPS...GENERALLY STAYED CLOSE TO MAV/GFSX GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 90 66 89 69 / 20 10 10 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 62 87 63 88 68 / 20 10 10 20 20 OAK RIDGE, TN 61 87 62 88 67 / 20 10 10 20 20 TRI CITIES AIRPORT, TN 57 84 51 84 63 / 20 10 10 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && BB/LCM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT WED JUL 23 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-241000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 530 AM EDT (430 AM CDT) WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A WEAK COLD FRONT MOVING THROUGH THE AREA IS EXPECTED TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. A FEW STORMS COULD BECOME QUITE STRONG...PRODUCING GUSTY WINDS...SMALL HAIL...HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1220 PM EDT WED JUL 23 2008 TNZ014-015-VAZ001-231715- CLAIBORNE-HANCOCK-LEE- 1220 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORMS WILL BE AFFECTING CLAIBORNE...HANCOCK AND LEE COUNTIES... AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLACKMONT TO 13 MILES SOUTHEAST OF WILLIAMSBURG...MOVING EAST AT 27 MPH. THESE STORMS WILL BE NEAR... HARROGATE-SHAWANEE BY 1250 PM EDT. JONESVILLE BY 115 PM EDT. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 114 PM EDT WED JUL 23 2008 TNZ014>016-037>039-069-070-231815- CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-KNOX-UNION- 114 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORMS WILL BE AFFECTING CLAIBORNE...GRAINGER... HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...KNOX AND UNION COUNTIES... AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SNEEDVILLE TO NEAR MAYNARDVILLE...MOVING SOUTHEAST AT 21 MPH. THESE STORMS WILL BE NEAR... MAYNARDVILLE BY 130 PM EDT. RUTLEDGE BY 145 PM EDT. BEAN STATION BY 155 PM EDT. NEW MARKET BY 215 PM EDT. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 220 PM EDT WED JUL 23 2008 TNZ040-041-070-073-074-231900- COCKE SMOKY MOUNTAINS-JEFFERSON-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY MOUNTAINS- 220 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORMS WILL BE AFFECTING COCKE...JEFFERSON AND SEVIER COUNTIES... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MORRISTOWN TO JEFFERSON CITY TO NEW MARKET...MOVING SOUTHEAST AT 26 MPH. THESE STORMS WILL BE NEAR... WHITE PINE BY 225 PM EDT. DANDRIDGE BY 230 PM EDT. NEWPORT BY 250 PM EDT. PARROTTSVILLE BY 255 PM EDT. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
The Knoxville radar (KMRX), 43 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were reported down near Del Rio.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128936.